North Dakota, 2003

Hail in North Dakota, May 3, 2003

May 3, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 3, 1:15 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 3, 1:15 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT MAY 3 2003

SHORT WAVE ENERGY IN THE MID LEVELS APPROACHING THE NORTHERN PLAINS
WILL EVOLVE INTO A CLOSED 500 MB LOW BY SUNDAY AFTERNOON. AT THE
SURFACE...LEE SIDE CYCLOGENESIS WILL RESULT IN A STRONG SURFACE LOW
THAT WILL SLOWLY TRACK FROM CYS TO FSD TO MSP BY MONDAY NOON. THIS
PATH WILL BRING A VERY GOOD CHANCE OF SIGNIFICANT RAIN TO THE
SOUTHERN TWO THIRDS OF NORTH DAKOTA OVER THE NEXT 72 HOURS.

THIS MORNINGS WEAK ACTIVITY HAS NOW DRIFTED TO EASTERN NORTH
DAKOTA...WHERE IT IS INTENSIFYING UNDER THE INFLUENCE OF A STRONG
LOW LEVEL JET AND WARM FRONTAL ISENTROPIC LIFT. FURTHER WEST IN OUT
FORECAST AREA...WE WILL LIKELY HAVE TO WAIT UNTIL LATER TONIGHT WHEN
MOUNTAIN TERRAIN ENHANCED ACTIVITY MOVES EASTWARD INTO THE WESTERN
PLAINS. PROG SOUNDINGS INDICATE A MODERATE AMOUNT OF
INSTABILITY...SO SOME OF THESE STORMS MAY BE STRONG.

THE WHOLE SYSTEM WILL EVENTUALLY EVOLVE INTO A LESS CONVECTIVE AND
MORE WIDESPREAD STRATIFORM FEATURE SUNDAY AFTERNOON AS A STRONG
EASTERLY...THEN NORTHEASTERLY FLOW SETS UP AROUND THE MATURING WAVE.
THIS WRAP AROUND PRECIPITATION MAY LAST INTO MONDAY AFTERNOON.

.BIS...NONE.

RSL
Hazardous weather outlook, May 3, 3:45 AM CST, 13 hours 20 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHERN COUNTIES
LATE THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

SHULZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pierce

When
May 3, 5:05 PM CST
Where
Pierce County, 12 mi N of Balta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.333, -100.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355020.